Past antidepressant use making orgasm difficult


Q: My boyfriend was on antidepressants about 6 years ago (before we were together), and while on them, it made it very difficult/almost impossible for him to reach orgasm. It's been 4 years or so since he stopped taking them, but he says the effect of that medication has never quite gone away. We have amazing sex and he can just about always reach orgasm when we are together, but it often takes a good bit of extra time/effort and stimulation on his end, and I know it frustrates him because he says it used to be so easy for him before he took that medication. Is there any way to undo the effects of this antidepressant? He's not currently on any antidepressants, but has considered it because he's going through some really tough things right now. Is there another antidepressant that may restructure some of the chemicals in his brain in a way to offset it?

Symptoms:  Anorgasmia

A:   Hello,
Thanks for the query ATD for an opinion,

As mentioned that he was on antidepressants 6 years back and hence it is unlikely that the effect would have still persisted which can lead to delayed orgasm in his case. The primary reason of delayed orgasm is mostly psychological though can be caused by substance abuse or a mental health concern, such as depression, anxiety or stress. In many cases, delayed ejaculation is due to a combination of physical and psychological concerns.

Psychological causes of delayed ejaculation include:Depression, anxiety or other mental health conditions
,relationship problems due to stress, poor communication or other concerns,Anxiety about performance,Poor body image, Cultural or religious taboos, Differences between the reality of sex with a partner and sexual fantasies, excess alcohol usage.
It is important these these causes may be evaluated in detail for him. Though his primary cause seems anxiety / depression.
There aren't any drugs that have been specifically approved for the treatment of delayed ejaculation. Medications used to treat delayed ejaculation are used primarily to treat other conditions.

Medications sometimes used to treat delayed ejaculation include:Amantadine (Parkinson's), Buspirone (anti anxiety), Cyproheptadine (allergy).
Psychotherapy can help by addressing underlying mental health problems leading to delayed ejaculation, such as depression or anxiety. It's also used to address psychological issues that directly affect your ability to ejaculate.
You may discuss the options with a neurophysician and take an informed decision.

I hope i have addressed your concerns,

Comments / Follow Ups

Patient: Thank you for all the information, and I'm sure he'll bring this up again with a doctor in the future. The antidepressant he took was one he was prescribed in China while he lived there. He described it as producing a cooling/tingling sensation in his head whenever he started to feel any overwhelming emotions, and then the emotion would fade away. He says the same thing still happens when he's nearing orgasm. He noticed it stuck around after taking the medication immediately after he stopped taking it, and he came back to the US and saw several doctors about it, but none were familiar with the specific drug he was given in China, and so none of them had any solutions.

While he is under a lot of stress and currently depressed, it hasn't amplified the issue. When we first met he was happy and confident and still had this issue, and told me about it from the beginning. A while after we met, something happened to him that has been the most difficult, stressful, depressing event of his life, and despite that, it hasn't made the issue any worse. If anything it's actually gotten better just the longer we've been together. The added stress and becoming depressed didn't make the issue any worse, so I'm hesitant to conclude that just stress and anxiety are the cause. Now it could be that it will keep improving in time , but I know it still frustrates him so I wanted to see if there was any known way to help out.

How exactly do those medications help? Do they alter sensitivity or change something in the brain?
Doctor: i am really unable to comment on the chinese medicine which he had taken but a definite intrigue into his present mental state and use of mentioned medications in a phased manner can help him. You should get a neurophysician's view on it.

Related Q&A

Q: I am 34 weeks pregnant and have grade 4 placenta previa, I have already had one heavy bleed and a hospital stay, I am...

Q: I have had clear discharge from my penis for about two months it started 3 days after i had oral/anal sex. Since 3 we...

Q: Any chance of getting a std from a handjob from a massage place? I got one 2 weeks ago, and for some time I feel a li...

Q: Tarted a new pill pack on October 4th (I think I started a few hours late, but less than 24 hours). Had sex on 9th ni...

Q: My husband and I havent had sex in the past 8 months. I'm 30 years old and my husband is 30 as well. Everytime we try...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon